Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 8, NWS Sioux Falls, SD

April 30, 20234 states

NWS Sioux Falls, SD issued this wind advisory at Apr 30, 2023, 3:25 AM CDT for 4 states. It took effect at Apr 30, 2023, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2023, 3:25 AM CDT (08:25 UTC)
In effect from
Apr 30, 2023, 10:00 AM CDT
Expired
Apr 30, 2023, 8:00 PM CDT
In force
10 hr
Issued by
NWS Sioux Falls, SD
All 31 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Brookings County, SD, Clay County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS73 KFSD 300825
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
325 AM CDT Sun Apr 30 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-071-301700-
/O.NEW.KFSD.WI.Y.0008.230430T1500Z-230501T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Flandreau, 
Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
325 AM CDT Sun Apr 30 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong northwest winds, coupled with low
  relative humidity values along and east of the Interstate 29
  corridor, will create elevated fire danger conditions. Please
  follow the necessary safety precautions if you are planning any
  outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
133 
WWUS73 KFSD 301524
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1024 AM CDT Sun Apr 30 2023

SDZ055-061-066-069-070-010100-
/O.EXA.KFSD.WI.Y.0008.000000T0000Z-230501T0100Z/
Lake-McCook-Turner-Yankton-Clay-
Including the cities of Madison, Orland, Salem, Canistota, 
Bridgewater, Montrose, Parker, Centerville, Marion, Viborg, 
Irene, Hurley, Chancellor, Yankton, and Vermillion
1024 AM CDT Sun Apr 30 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Lake, McCook, Turner, Yankton and Clay Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong northwest winds, coupled with low 
  relative humidity values along and east of the Interstate 29 
  corridor, will create elevated fire danger conditions. Please 
  follow the necessary safety precautions if you are planning 
  any outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-071-010100-
/O.CON.KFSD.WI.Y.0008.000000T0000Z-230501T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Flandreau, 
Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
1024 AM CDT Sun Apr 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 50 mph. 
  Isolated higher gusts are possible through early afternoon.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong northwest winds, coupled with low 
  relative humidity values along and east of the Interstate 29 
  corridor, will create elevated fire danger conditions. Please 
  follow the necessary safety precautions if you are planning 
  any outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
861 
WWUS73 KFSD 301950
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
250 PM CDT Sun Apr 30 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-010100-
/O.CON.KFSD.WI.Y.0008.000000T0000Z-230501T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Madison, Orland, 
Flandreau, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, 
Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, 
North Sioux City, Beresford, Elk Point, Alcester, and Jefferson
250 PM CDT Sun Apr 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...North winds 25 to 40 mph with gusts up to 50 mph.
  Strongest winds are expected along and east of Interstate 29.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong northwest winds, coupled with low
  relative humidity values along and east of the Interstate 29
  corridor, are creating elevated fire danger conditions. Please 
  follow the necessary safety precautions if you are planning any 
  outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
658 
WWUS73 KFSD 010049
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
749 PM CDT Sun Apr 30 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-010200-
/O.EXP.KFSD.WI.Y.0008.000000T0000Z-230501T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Madison, Orland, 
Flandreau, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, 
Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, 
North Sioux City, Beresford, Elk Point, Alcester, and Jefferson
749 PM CDT Sun Apr 30 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

While the wind advisory will be allowed to expire, strong
northwesterly winds will likely continue into the evening with
wind gusts between 30-40 mph possible. The winds will continue to
gradually decrease into the overnight hours, though will remain 
breezy.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 29, 10:30 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 29, 10:30 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1030 PM CDT Sat Apr 29 2023

.SHORT TERM...(This Evening through Sunday)
Issued at 317 PM CDT Sat Apr 29 2023

CURRENTS: Showers continue sinking south/southeast across the area
this afternoon associated vorticity max and localized area of WAA.
Still have a few hundred J/kg of CAPE in the area, and with hints of
glaciation in the cloud tops, can't rule out a couple rumbles of
thunder this afternoon and evening. Breezy northwesterly winds
continue to increase, with sustained winds around 20 mph and gusts
up to 40 mph. Temperatures through 19z/2PM have climbed into the 60s
east of the James, with 50s for most. Northwestern IA/southwestern
MN has a few locations still in the mid 40s given cloud cover and
showers. Showers may mix down stronger wind gusts of around 45 mph.
Warm temps, along with dry and breezy conditions will lead to
elevated fire concerns in the west through the afternoon. More
details in the Fire Weather Section of this discussion.

TONIGHT: Cool night on tap with CAA and northwesterly flow. Lows
fall into the mid 30s for most of the area. Most should see clearing
skies, although clouds prevail in the east where continued vorticity
lobes slide south. Showers and sprinkles linger through the evening
especially in southwestern MN and northwestern IA, but taper off
during the overnight.

SUNDAY: Low pressure wobbling over the Great Lakes keeps our area
under the northerly flow regime, with periods of CAA and a tight
surface pressure gradient. Given this, have dropped highs a couple
of degrees from the previous forecast across south central SD,
despite anticipated plentiful sunshine. Should see highs in the 50s
for most of the area, cooler to the east where clouds remain in
place. Additionally, given robust mixing potential, tight surface
pressure gradient, and CAA streaming in, have increased winds a
couple of knots from the previous forecast. Winds increase through
the morning, with the strongest winds east of the James River.
Sustained winds of 20-30 mph expected, with gusts 35-40 mph.
Isolated higher gusts will be possible east of I-29. Should more
efficient mixing be realized, a Wind Advisory may be needed near the
Buffalo Ridge; however, confidence in higher mixing potential is too
low for headline issuance at this time (in collaboration with
neighbors). Elevated fire danger will once again be a concern (more
details below in the Fire Weather Section).

Mostly dry conditions are anticipated, although a few showers or
sprinkles may graze our far eastern counties of southwestern MN as a
vort lobe and narrow area of WAA rotates around the low. Any
rainfall is expected to be extremely light, given the dry sub cloud
layer (at most a couple of hundredths).

.LONG TERM...(Sunday Night through Saturday)
Issued at 317 PM CDT Sat Apr 29 2023

SUNDAY NIGHT: Expect cool and breezy conditions to continue tomorrow
night, as low pressure ever so slightly wobbles east, relaxing the
surface pressure gradient. With this, weak surface high pressure
west of the James, and mixing diminishing after sunset Sunday night
won't be quite as breezy as Sunday. Still, expect northwesterly
winds around 15 mph with gusts to 30 mph into Monday morning.
Clearing skies and the continued influence of colder air and
northwesterly flow, another below average night is on tap for Sunday
night. Lows fall into the lower to mid 30s with dry conditions.

MONDAY: Omega block pattern becomes more apparent as ridge
amplifies in response to two deepening low pressures - one over
the Great Lakes into the Northeast and the other in northern CA.
Surface high pressure continues to slide into central SD, although
the pressure gradient along/east of I-29 remains compact due to
the eastern low. This will keep breezy conditions over the area,
with the strongest winds along/east of I-29. Winds increase again
as mixing deepens, with sustained northwesterlies around 20-30 mph
and gusts again to 40 mph. Slightly warmer day is in the cards,
although we'll still be in the 50s to near 60 (roughly 5-10
degrees below average). Skies remain mostly clear, with a few
clouds in the east. Again, fire danger will be a concern (details
below in the Fire Weather Section).

TUESDAY THROUGH THURSDAY: Omega block stagnates early to mid week,
keeping relatively similar conditions in place. Should see a warming
trend with the ever so slight shift eastward in the ridge, with less
breezy conditions as surface pressure gradient relaxes due to
surface high pressure moving in. Highs closer to normal (and even
above!) in the 60s and 70s to near 80 on Wednesday. Lows in the 40s
and 50s. Northwesterly winds shift to southerly by mid week. Winds
should be lighter than earlier in the week, as the surface pressure
gradient and flow aloft are both weaker. Dry conditions are
expected so will need to monitor for any fire weather concerns.

FRIDAY/SATURDAY: Pattern begins to break down toward the end of the
week with temperatures returning closer to normal. Did not alter the
isolated pops from the NBM, although confidence is low in any precip
due to discrepancies in model timing/track of any waves. ECMWF
ensemble is more bullish than the GFS ensemble probs of a tenth of
an inch or more of QPF, but still remains around 40% or less.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1029 PM CDT Sat Apr 29 2023

Some MVFR cloud cover and brief ceilings will be possible later
tonight into Sunday morning with the better chances in southwest
MN and nearby locations. Northerly winds will again be strong on
Sunday with gusts around 40 mph, but showery activity is not
expected. Winds will remain fairly strong after sunset Sunday
evening.

&&

.FIRE WEATHER...
Issued at 317 PM CDT Sat Apr 29 2023

REST OF TODAY: Elevated fire concerns continue into this evening,
with the main focus across south central SD where temperatures
are the warmest and likelihood of showers is lowest. RH values
around 25- 30% remain just above critical values, tempering
concerns a bit (but still in the High to Very High category).
Expect 25 mph northwesterly winds to gust at times up to 40 mph.

SUNDAY: Minimum RH values likely remain at or above 30% for the
entire area, lowest from the James River west where highs climb into
the mid to upper 50s. This RH is displaced from the strongest winds,
which are expected to be along and east of I-29, focusing the Very
High fire danger in this area. High fire danger is expected across
the rest of the area. Northwesterly winds around 20 mph west and 30
mph east could gust to 40-45 mph at times during the day and into
the evening.

MONDAY: Warmer temperatures on Monday drops minimum RH values closer
to critical values along/west of the James River. However, lowest RH
values are once again displaced from the strongest winds, which lie
along and east of I-29. Breezy northwesterly winds prevail, with
High fire danger for most of the area. The stronger winds along and
east of I-29 will lead to Very High fire danger for most of this
area. Sustained winds of 20-25 mph with gusts 30-35 mph (up to 40
mph in the east).

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...08
FIRE WEATHER...SG
Hazardous weather outlook, Apr 29, 4:41 AM CDT, 22 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
441 AM CDT Sat Apr 29 2023

SDZ038-050-052-053-057>060-063>065-068-069-301145-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
441 AM CDT Sat Apr 29 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Strong northwest winds gusting 30 to 40 mph combined with dry air
will lead to high fire danger today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds and moderately dry air in the afternoon through early
evening will lead to elevated fire danger Sunday and Monday.

River flooding will continue primarily along the James River through
the end of the month.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-301145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
441 AM CDT Sat Apr 29 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and isolated thunderstorms are expected this
afternoon and evening near and east of Interstate 29. Strong wind
gusts of 40 to 50 mph are possible with this activity.

Strong northwest winds gusting 30 to 40 mph combined with dry air
will lead to high fire danger today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds and moderately dry air in the afternoon through early
evening will lead to elevated fire danger Sunday and Monday.

River flooding will continue primarily along the James River through
the end of the month.

River flooding will continue primarily along the James River through
the end of the month.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Iowa, 2023Wind Advisories in South Dakota, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.